Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS State College, PA

June 20, 2001Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 20, 2001, 7:54 PM EDT for Elk County, Pennsylvania. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 7:54 PM EDT (23:54 UTC)
Expired
Jun 20, 2001, 8:30 PM EDT
In force
36 min
Issued by
NWS State College, PA
Area
Whole counties

County Elk County, PA

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:14 PM EDTTornado F1Brockport, PAAn F1 tornado touched down in the town of Brockport. Many large trees were uprooted or snapped off. The tornado touched down at Shawmut Road, traveling southeast until it lifted near Route 153, near Cross Road. No injuries or deaths.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS51 KCTP 202357 RRA
SVRCTP
PAC047-210030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
754 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN PENNSYLVANIA

* UNTIL 830 PM EDT.

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL ELK COUNTY...OR 8 MILES
  SOUTH OF RIDGWAY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  RURAL SOUTHERN ELK COUNTY...AND BE NEAR BROCKPORT AT 815 PM EDT.   

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4142 7884 4129 7881 4121 7867 4126 7845

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:20 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 20, 6:20 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
620 PM EDT WED JUN 20 2001

...UPDATED...

SENT OUT UPDATE TO ELIMINATE WATCH 456 HEADLINES. JUST TWEAKED
WORDING TO REFLECT CURRENT RADAR/SATELLITE LOOP.

....ROUTINE DISCUSSION FROM THIS AFTERNOON...

JUST GETTING SETTLED IN THE CHAIR AS ALL HANDS BUSY W/SVR WX.
CONFIRMATION ON A FEW CELLS ABV SVR LIMITS ALREADY AND CONDITIONS
CONTINUE TO BE RIPE. CAPES HIGH...BOUNDARIES A-PLENTY. SOME CELLS HV
DECENT ROTATION AND LG HAIL POSS AS THERMO PROFILE FAVORABLE.

IMMEDIATE CONCERNS FOR SVR TSTMS WL LAST INTO THE EVENING...BUT NOT
MUCH PAST DARK...EVEN IN THE LWR SUSQ. AGAIN...BOUNDARIES WL
STAY PLENTIFUL THROUGH THE NIGHT AND INTO DAY THU. THU PROMISES MORE
OF THE SAME...AS WE ARE WARM-SECTORED. DIURNAL MAX OF THUNDER TO
TAKE PLACE AGAIN TOMORROW...BUT SOME OVERRUNNING RAFL POSSIBLE AS
WAVE DEVELOPS ALONG THE RELATIVELY STATIONARY BNDRY AND RIDES THRU
PA. FRI HOLDS THE MAJOR PUSH OF THE UPR TROF DROPPING OUT OF GLS.
THUS...LIKLIHOOD OF PRECIP REMAINS. TEMPS TO FOLLOW MOS GUID XCPT
FOR A WARMER DAY TMRW FOR MOST ZNS.

XTNDD: LINGERING TROF/DYNAMICS AND MSTR MAY PRODUCE SHRA ON SATURDAY
AND SUNDAY ACROSS OUR ERN/NRN FA. THEN...IF UPR TROF CUTS OFF OV
APPS AS LATEST AVN/OTHER MED RANGE GUID SUGGS...WE MIGHT STAY COOL
AND MOIST THRU WED - AS CUTOFFS HAVE THIS NASTY TENDENCY TO BE
STATIC AND MAKE CLDS AND PRECIP3. WL START TO PLAY IT MORE ON THE WET
AND COOL SIDE OF THE FENCE. WL GO COOLER THAN MRF GUID IN LAST 4
PDS.

.CTP...NONE.

JUNG

In the hours before

Local storm report, Jun 20, 2:00 PM EDT, 5 hours 54 minutes before
PHLWRKLSR
TTAAOO KCTP 201800

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
200 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    MANSFIELD                 PA   WIND DAMAGE
06/20/01   TIOGA                          TREE AND TREE LIMBS DOWN
                                          BLOCKING RTE 15 NEAR EDDY'S
                                          RESTAURANT. RICHMOND TWP
Local storm report, Jun 20, 4:07 PM EDT, 3 hours 47 minutes before
PHLWRKLSR
TTAAOO KCTP 202007

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
407 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    MANSFIELD                 PA   WIND DAMAGE
06/20/01   TIOGA                          TREE AND TREE LIMBS DOWN
                                          BLOCKING RTE 15 NEAR EDDYS
                                          RESTAURANT. RICHMOND
                                          TOWNSHIP.

0145 PM    JERSEY SHORE              PA   WIND DAMAGE
06/20/01   LYCOMING                       SIDING AND CHIMNEY OFF
                                          HOME.

0250 PM    MUNCY                     PA   WIND DAMAGE
06/20/01   LYCOMING                       SHINGLES BLOWN OFF HOUSE.

0315 PM    MILLVILLE                 PA   1.00 INCH HAIL
06/20/01   COLUMBIA

0326 PM    KNOBSVILLE                PA   WIND DAMAGE
06/20/01   FULTON                         LARGE TREE LIMBS DOWN.
Local storm report, Jun 20, 7:20 PM EDT, 34 minutes before
PHLWRKLSR
TTAAOO KCTP 202320

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
720 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    MANSFIELD                 PA   WIND DAMAGE
06/20/01   TIOGA                          TREE AND TREE LIMBS DOWN
                                          BLOCKING RTE 15 NEAR EDDY'S
                                          RESTAURANT. RICHMOND
                                          TOWNSHIP.

0145 PM    JERSEY SHORE              PA   WIND DAMAGE
06/20/01   LYCOMING                       SIDING AND CHIMNEY OFF
                                          HOME.

0250 PM    MUNCY                     PA   WIND DAMAGE
06/20/01   LYCOMING                       SHINGLES BLOWN OFF HOUSE.

0315 PM    MILLVILLE                 PA   1.00 INCH HAIL
06/20/01   COLUMBIA

0326 PM    KNOBSVILLE                PA   WIND DAMAGE
06/20/01   FULTON                         LARGE TREE LIMBS DOWN.

0405 PM    HARRISBURG                PA   WIND DAMAGE
06/20/01   DAUPHIN                        NUMEROUS REPORTS OF
                                          TREES AND WIRES DOWN.

0415 PM    CHAMBERSBURG              PA   WIND DAMAGE
06/20/01   FRANKLIN                       TREES DOWN.

0440 PM    POTTSVILLE                PA   WIND DAMAGE
06/20/01   SCHUYLKILL                     TREES DOWN.

0447 PM    SHIREMANSTOWN             PA   81 MPH TSTM WIND GUST
06/20/01   CUMBERLAND

0459 PM    STEELTON                  PA   WIND DAMAGE
06/20/01   DAUP@HIN                        TREES DOWN ON NORTH FRONT
                                          STREET.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:49 PM EDTSevere Thunderstorm WarningCTPTioga56 min
Jun 20, 1:02 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming73 min
Jun 20, 2:36 PM EDTSevere Thunderstorm WarningCTPJuniata54 min
Jun 20, 2:43 PM EDTSevere Thunderstorm WarningCTPLycoming, Montour, Northumberland, Union62 min
Jun 20, 3:02 PM EDTSevere Thunderstorm WarningCTPFulton58 min
Jun 20, 3:09 PM EDTSevere Thunderstorm WarningCTPColumbia81 min
Jun 20, 3:27 PM EDTSevere Thunderstorm WarningCTPFranklin63 min
Jun 20, 3:40 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry65 min
Jun 20, 4:15 PM EDTSevere Thunderstorm WarningCTPSchuylkill60 min
Jun 20, 4:28 PM EDTSevere Thunderstorm WarningCTPFranklin62 min
Jun 20, 4:35 PM EDTSevere Thunderstorm WarningCTPLebanon55 min
Jun 20, 4:38 PM EDTSevere Thunderstorm WarningCTPTioga67 min
Jun 20, 4:45 PM EDTSevere Thunderstorm WarningCTPCumberland15 min
Jun 20, 4:48 PM EDTTornado WarningCTPTioga27 min
Jun 20, 4:49 PM EDTSevere Thunderstorm WarningCTPYork71 min
Jun 20, 4:53 PM EDTSevere Thunderstorm WarningCTPDauphin37 min
Jun 20, 4:56 PM EDTSevere Thunderstorm WarningCTPMcKean64 min
Jun 20, 5:29 PM EDTSevere Thunderstorm WarningCTPLancaster76 min
Jun 20, 5:54 PM EDTSevere Thunderstorm WarningCTPLycoming66 min
Jun 20, 7:00 PM EDTSevere Thunderstorm WarningCTPLycoming45 min
Jun 20, 7:40 PM EDTSevere Thunderstorm WarningCTPMontour20 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.